A Sydney teen is speaking out after surviving a “horrendous” lung illness linked to vaping.
Dakota Stephenson ended up in the ICU last September after being struck down with E-cigarette or Vaping product use-Associated Lung Injury – commonly known as EVALI – which is a new illness first reported in the US in 2019 which doctors believe is connected to the habit.
The 15-year-old, who only started vaping in early 2020, spent three days partially ventilated in the intensive care unit at the Children’s Hospital at Randwick, after being rushed to hospital as her condition deteriorated.
She initially experienced symptoms including back pain and difficulty urinating, vomiting, rigours, rapid heartbeat and a high temperature, before struggling to breathe.
Her mother, Natasha Stephenson, told the ABC her daughter’s hospitalisation had been a terrifying wake up call.
“She needed a high-flow face mask, she couldn’t breathe without it,” she said.
“It was horrendous.
“She was really struggling to breathe. She got worse and worse.”
The teen spent a week in hospital, but is still facing symptoms a year later.
She told the ABC she had a clear message for other teens who had taken up the habit.
“It looks so innocent but it could kill you. It’s so scary,” she said.
While Dakota’s case is believed to be the first presentation of EVALI in Australia, she’s not the first person to be hospitalised as a result of vaping.
In August this year, another Sydney teen, Rose Hajjar, was hospitalised with chest pain.
She was diagnosed with pleurisy, a painful condition that occurs where the two thin layers of tissue that separate your lungs from your chest become inflamed, which doctors believe was caused by vaping.
According to the Alcohol and Drug Foundation, vaping is on the rise among young people, with 64 per cent of current smokers aged 18 to 24 having tried e-cigarettes, and 20 per cent of nonsmokers also dabbling.
Last week, the Therapeutic Goods Administration revealed new rules regarding vaping, with the importation of nicotine vapes from overseas websites without a prescription banned as a result of a “significant increase” in vaping among younger Aussies.
What is EVALI?
Despite only being identified in 2019, EVALI has already been linked to dozens of deaths across the globe.
It causes flu-like symptoms, and according to the Department of Health, “anyone using e-cigarette products or who is exposed to e-cigarette emissions and/or e-liquids is potentially at risk”.
“Individuals who use e-cigarettes presenting with unexplained respiratory symptoms (cough, shortness of breath, chest pain), which are sometimes associated with gastrointestinal and other non-specific symptoms, should seek medical advice,” the department recommends.
“No single substance or product has been consistently associated with illness, although many patients have reported use of cannabinoids, such as tetrahydrocannabinol (THC). Further investigations are underway.
“E-cigarettes are relatively new products and further research is needed to understand their long term impacts. However, increasing evidence reinforces the need to maintain, and where appropriate, strengthen the controls.”